Texas, 2017

Tornado and Hail in Texas, August 13, 2017

August 13, 2017 · NWS AMA · 16 events in 6 counties and zones

Mid to upper level northwesterly flow helped to move storms into the Panhandles region. With SBCAPE of 3000-4000 J/Kg in the western TX Panhandles, in-conjunction with 30-40 kts of effective shear, an established 850-700 surface trough over eastern NM advecting surface moisture northward downstream of its axis, along with around 200 m2/s2 of effective helicity provided an initial environment of…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Mid to upper level northwesterly flow helped to move storms into the Panhandles region. With SBCAPE of 3000-4000 J/Kg in the western TX Panhandles, in-conjunction with 30-40 kts of effective shear, an established 850-700 surface trough over eastern NM advecting surface moisture northward downstream of its axis, along with around 200 m2/s2 of effective helicity provided an initial environment of supercell development on the onset of the convection before an MCS eventually developed and moved SE across the remainder of the TX Panhandle. Some cells across the central TX Panhandle did develop before being part of the southward moving MCS from the western TX Panhandle which one cell did produce a short lived weak tornado. Overall, several reports early on of large hail and damaging winds were reported, especially across the western TX Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 13, 1:28 PM CST, 2 hours 58 minutes earlier.

Area forecast discussion, Aug 13, 1:28 PM CST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
228 PM CDT Sun Aug 13 2017

.DISCUSSION...
The flow in the mid and upper levels will become a little more
northwesterly in the wake of a short wave trough moving through the
western Great Lakes this afternoon. This northwest flow will provide
increased directional shear as southerly winds on the surface veer
around to the northwest in the mid levels. Also a mid level
disturbance will move southeast in the northwest flow aloft and this
should help to get organized showers and thunderstorms going off of
the Colorado and New Mexico mountains. This activity is expected to
develop into and MCS which is then expected to move southeast across
the panhandles tonight. At this point, it looks like the western
panhandles will have the best chance of rain given the track of the
upper level disturbance. Some storms may become severe with large
hail and damaging winds the main threat. Localized flooding will
also be possible as these storms may be efficient rain producers
given all of the low level moisture.  The 12z sounding from AMA
showed an inversion near 500 MB with a well mixed layer above
that. But, it looks like this layer will get eroded as the upper
level disturbance approaches this evening.

As the flow aloft transitions from northwest to west and southwest
Monday and Tuesday, our rain chances decrease some. Then our area
may actually have a couple of dry days before the flow becomes
northwesterly again by Friday night into next weekend. This will
allow mountain convection to move this way once again.

Temperatures are expected to be seasonal for much of this week after
Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                61  86  65  90  65 /  90  20  40  20  20
Beaver OK                  65  91  68  96  68 /  30  20  40  20  30
Boise City OK              59  85  63  89  62 /  60  20  40  20  20
Borger TX                  67  89  69  93  70 /  70  20  40  20  20
Boys Ranch TX              63  88  67  93  65 /  90  20  40  20  20
Canyon TX                  61  87  64  89  64 /  90  20  40  20  20
Clarendon TX               62  87  67  90  68 /  70  30  40  20  30
Dalhart TX                 62  86  65  93  64 / 100  20  40  20  20
Guymon OK                  65  89  67  94  66 /  40  20  40  20  20
Hereford TX                63  87  66  90  65 / 100  20  40  20  20
Lipscomb TX                67  90  69  94  70 /  40  30  40  20  30
Pampa TX                   66  89  68  92  69 /  50  20  40  20  20
Shamrock TX                67  89  69  92  70 /  60  30  40  20  30
Wellington TX              68  91  69  92  71 /  60  30  40  20  30

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

24/15
Hazardous weather outlook, Aug 13, 1:37 PM CST, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
237 PM CDT Sun Aug 13 2017

OKZ001>003-TXZ001>020-141200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
237 PM CDT Sun Aug 13 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms are expected across the Oklahoma and Texas Panhandles
through tonight. Some of the storms may become strong to severe,
with large hail and damaging winds the primary hazards. In addition,
heavy rainfall will be possible, which may lead to localized flooding
or flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible across the Oklahoma and Texas
Panhandles Monday through Tuesday night, and then again Friday
night and Saturday. A few storms that develop during these time
periods may become strong to marginally severe, with strong wind
gusts and hail the primary hazards. In addition, heavy rainfall
may accompany thunderstorms, which may lead to localized flooding
or flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter groups and emergency management officials across the
Oklahoma and Texas Panhandles should remain alert and be ready for
possible activation.

In the hours before

Special weather statement, Aug 13, 2:48 PM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Amarillo TX
348 PM CDT SUN AUG 13 2017

TXZ009-010-132115-
Hemphill TX-Roberts TX-
348 PM CDT SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ROBERTS AND WESTERN
HEMPHILL COUNTIES UNTIL 415 PM CDT...

At 347 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Lora, or 9 miles north of Miami, moving east at 10
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Canadian and Lora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3575 10086 3604 10094 3602 10036 3564 10034
TIME...MOT...LOC 2047Z 276DEG 10KT 3582 10069

Beat
Special weather statement, Aug 13, 3:25 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Amarillo TX
425 PM CDT SUN AUG 13 2017

TXZ003-132215-
Hansford TX-
425 PM CDT SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HANSFORD COUNTY
UNTIL 515 PM CDT...

At 425 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Gruver, or 21 miles west of Spearman, moving northeast
at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Gruver.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A severe thunderstorm watch remains in effect until midnight CDT for
the Panhandle of Texas.

LAT...LON 3610 10135 3618 10162 3630 10162 3640 10143
TIME...MOT...LOC 2125Z 234DEG 9KT 3623 10158

Beat

The radar

The Amarillo radar (KAMA), 164 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 3 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Dallam

When
August 13, 4:26 PM CST
Where
Dallam County, 6.08 mi SE of Texline
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.320, -102.940

Trained spotter estimated wind gust of 60 MPH.

Hail, Dallam

When
August 13, 4:44 PM CST
Where
Dallam County, Texline
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.380, -103.020

Thunderstorm Wind, Dallam

When
August 13, 5:07 PM CST
Where
Dallam County, 5.25 mi ESE of Ware
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.140, -102.620

Estimated wind gust of 70 MPH.

Thunderstorm Wind, Dallam

When
August 13, 5:18 PM CST
Where
Dallam County, 7.85 mi W of Dalhart
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.060, -102.660

Five power poles down in a row.

Thunderstorm Wind, Hartley

When
August 13, 5:24 PM CST
Where
Hartley County, 0.69 mi S of Dalhart
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.060, -102.520

Tree limbs down reported in Dalhart.

Thunderstorm Wind, Hartley

When
August 13, 5:25 PM CST
Where
Hartley County, 0.69 mi N of (Dht)dalhart Muni Ar
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.030, -102.550

Extensive damage to hangars and airplanes were flipped over.

Thunderstorm Wind, Hartley

When
August 13, 5:25 PM CST
Where
Hartley County, 0.69 mi N of (Dht)dalhart Muni Ar
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
36.030, -102.550

Thunderstorm Wind, Hartley

When
August 13, 5:48 PM CST
Where
Hartley County, 0.69 mi N of Hartley
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
35.890, -102.400

Wind damage at a gas station in the town of Hartley.

Thunderstorm Wind, Oldham

When
August 13, 5:48 PM CST
Where
Oldham County, 1.12 mi W of Boys Ranch
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
35.530, -102.270

Hail, Moore

When
August 13, 5:53 PM CST
Where
Moore County, 0.69 mi N of Dumas
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
35.860, -101.970

Hail the size of quarters to half dollars falling with moderate to heavy rain and winds 20 to 40 mph.

Hail, Moore

When
August 13, 6:10 PM CST
Where
Moore County, 4.84 mi N of Dumas
Measured
2 in hail
Reported by
Public
Coordinates
35.920, -101.970

Picture of 2 inch hail submitted from social media 4 miles north of Dumas.

Thunderstorm Wind, Dallam

When
August 13, 6:20 PM CST to 6:32 PM CST
Where
Dallam County, 2.63 mi WSW of Dalhart to 3.23 mi SSW of Dalhart
Measured
96 kt (110 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
36.050, -102.560

A significant downburst wind event occurred west and southwest of Dalhart, TX on Sunday evening. The downburst was associated with an RFD of a supercell thunderstorm. Damage from the downburst was initially observed at the Twisted Elms Golf Course were several trees were uprooted and many large branches were downed, including some onto power lines. Damage at the golf course was estimated at 75-85 MPH. The damage continued to the southeast were several power poles were blown down. Severe straight line damaged peaked at the airport where a 74 MPH wind was observed with even some of NWS ASOS equipment was damaged afterwards by flying debris from airport hangers up to half a mile away. Several small planes and a pop-up camper were flipped and thrown up to 50 yards. Damage at the airport was estimated to be from 100 to 110 MPH winds, which is equivalent of a high end EF-1 tornado.

Tornado, Potter

When
August 13, 7:00 PM CST to 7:01 PM CST
Where
Potter County, 6.93 mi N of (Ama)amarillo Intl A to 6.87 mi N of (Ama)amarillo Intl A
Rating
EF0
Path length
0.09 mi
Path width
20 yd
Reported by
Storm Chaser
Coordinates
35.320, -101.710

Brief tornado lasted about one minute.

Thunderstorm Wind, Potter

When
August 13, 7:11 PM CST
Where
Potter County, 3.97 mi ENE of (Ama)amarillo Intl A
Measured
68 kt (78 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.250, -101.660

Thunderstorm Wind, Potter

When
August 13, 7:12 PM CST
Where
Potter County, (Ama)amarillo Intl A
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
35.220, -101.720

Thunderstorm Wind, Deaf Smith

When
August 13, 8:25 PM CST
Where
Deaf Smith County, 1.84 mi WNW of Hereford
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
34.830, -102.430

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyThe tornado archive for Texas, 2017Warnings in Texas, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716636, 716637, 716638, 716639, 716640, 716641, 716642, 716643, 716645, 716646, 716647, 716667, 716650, 716651, 716652, 716653.